Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Paducah, KY

February 28, 1997Butler County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 1997, 3:12 PM CST for Butler County, Ripley County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1997, 3:12 PM CST (21:12 UTC)
Expired
Feb 28, 1997, 4:00 PM CST
In force
48 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Butler County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 282112
SVRPAH
MOC023-181-282200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST FRI FEB 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST MISSOURI
 
   ...BUTLER COUNTY...SOUTHEASTERN RIPLEY COUNTY
 
A SEVERE STORM WILL MOVE THROUGH OR NEAR NAYLOR BY 320 PM CST AND POPLAR
BLUFF MISSOURI BY 330 PM CST.
 
AT 311 PM CST...DOPPLER RADAR WAS 10 MILES SOUTHEAST OF POPLAR BLUFF OR
NEAR SUCESS ARKANSAS.
 
THE STORM WAS MOVING NORTHEAST AT 50 MPH.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PR$EPARE FOR DAMAGING WIND IN EXCESS OF 57 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
 
PAUL W

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 1:06 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 28, 1:06 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST FRI FEB 28 1997

POPS AND QPF ARE THE MAIN FORECAST PROBLEMS THROUGH SATURDAY.
STRENGTHENING SOUTHERLY LOW LEVEL FLOW WILL CONTINUE THROUGH
SATURDAY. 850 JET WILL INCREASE TO BETWEEN 40 AND 50 KNOTS
TONIGHT...ADVECTING VERY MOIST GULF AIR NORTHWARD. FWC DEW POINTS
INCREASE TO AROUND 60 DEGREES BY 18Z SATURDAY...WHICH MAY BE A
BIT CONSERVATIVE IN VIEW OF 70 DEGREE DEW POINTS CURRENTLY POISED
ALONG THE GULF COAST. PREFER ETA 1000 MB DEW POINTS...WHICH RISE
INTO THE MID 60S OVER WRN KENTUCKY SATURDAY.

TSRA DEVELOPED IN STRONG 850 MB WARM AIR ADVECTION ZONE ACROSS
CENTRAL AND WESTERN ARKANSAS. THIS ACTIVITY MAY REDEVELOP NORTHEAST
ACROSS THE FA THIS EVENING AS LOW LEVEL THETA-E ADVECTION INCREASES.
ETA/NGM INDICATE DEEPER LOW LEVEL MOISTURE WILL BE EAST OF THE
MISSISSIPPI RIVER...AND THIS IS REFLECTED IN THE QPF OF BOTH MODELS
TONIGHT. WOULD NOT BE SURPRISED IF ACTIVITY INCREASES IN COVERAGE
AS IT REACHES THE FA TONIGHT. MODEL QPF SEEMS A LITTLE UNDERDONE
CONSIDERING THE COPIOUS LOW LEVEL MOISTURE SUPPLY AVAILABLE.

LOW CLOUD DECK OVER ARKANSAS AND WEST TENNESSEE HAS BEEN MAKING
STEADY PROGRESS NORTHWARD...AND SHOULD OVERSPREAD THE FA THIS EVENING.
CLOUDS AND SOUTH WINDS SHOULD HOLD TEMPS AT OR ABOVE FWC LOWS TONIGHT.
LOWS MAY OCCUR EARLY TONIGHT...ESPECIALLY IN RAIN COOLED AREAS.

FORECAST PROBLEM FOR SATURDAY IS SEVERE WEATHER POTENTIAL. ETA IS
FASTER WITH ITS MOVEMENT OF THE COLD FRONT...TAKING IT TO NEAR CGI
BY 00Z. BOTH MODELS SHOW AXIS OF STRONGEST INSTABILITY ALONG THE LOWER
OHIO VALLEY AT 00Z. MUCH WILL DEPEND ON HOW MUCH DIURNAL HEATING
OCCURS...I.E. WHETHER LOW CLOUDS BREAK. WIND FIELDS WILL BE QUITE
IMPRESSIVE....HOWEVER BEST UPPER DYNAMICS AND MOISTURE WILL BE WELL
TO THE SOUTH. ANY MCS DEVELOPMENT OVER THE GULF COAST REGION COULD
UNDERMINE DEVELOPMENT FURTHER NORTH. SPC OUTLOOK FOR DAY 2 LOOKS
REASONABLE...PLACING HIGHER RISK SOUTH OF THE FA.

WITH HIGH SOIL MOISTURE AND RIVER LEVELS...WILL HAVE TO MONITOR FLOOD
POTENTIAL WITH THIS SYSTEM.

YORK

In the hours before

Special weather statement, Feb 28, 11:58 AM CST, 3 hours 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-282100-

THUNDERSTORM OUTLOOK...VALID UNTIL 6 AM SATURDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1159 AM CST FRI FEB 28 1997

THUNDERSTORMS ARE LIKELY ACROSS WESTERN KENTUCKY...SOUTHEAST
MISSOURI...AND FAR SOUTHERN ILLINOIS TONIGHT. THROUGH 6 AM...THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

A WARM FRONT WILL MOVE NORTH ACROSS THE LOWER OHIO VALLEY
TONIGHT...ACCOMPANIED BY AN INFLUX OF WARMER AND MORE HUMID AIR.
TEMPERATURES AT SUNRISE MAY BE NEAR 60 DEGREES. STRONG SOUTH WINDS JUST
ABOVE GROUND LEVEL WILL BRING MORE UNSTABLE AIR NORTHWARD AS THE NIGHT
GOES ON...INCREASING THE CHANCE OF STORMS.

THUNDERSTORM ACTIVITY OCCURRING OVER ARKANSAS LATE THIS MORNING WAS
MOVING NORTHEAST AT 35 MPH...AND COULD AFFECT SOUTHEAST MISSOURI AS
EARLY AS THIS EVENING.

ACTIVATION OF SPOTTERS IS NOT ANTICIPATED TONIGHT.

AS THE AIR BECOMES EVEN MORE MOIST AND UNSTABLE SATURDAY...SEVERE
THUNDERSTORMS COULD DEVELOP. MORE DETAILED INFORMATION ON THIS THREAT
WILL BECOME AVAILABLE LATE TONIGHT AND SATURDAY MORNING.

YORK
Special weather statement, Feb 28, 11:59 AM CST, 3 hours 13 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-282100-

THUNDERSTORM OUTLOOK...VALID UNTIL 6 AM SATURDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1159 AM CST FRI FEB 28 1997

THUNDERSTORMS ARE LIKELY ACROSS WESTERN KENTUCKY...SOUTHEAST
MISSOURI...AND FAR SOUTHERN ILLINOIS TONIGHT. THROUGH 6 AM...THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

A WARM FRONT WILL MOVE NORTH ACROSS THE LOWER OHIO VALLEY
TONIGHT...ACCOMPANIED BY AN INFLUX OF WARMER AND MORE HUMID AIR.
TEMPERATURES AT SUNRISE MAY BE NEAR 60 DEGREES. STRONG SOUTH WINDS JUST
ABOVE GROUND LEVEL WILL BRING MORE UNSTABLE AIR NORTHWARD AS THE NIGHT
GOES ON...INCREASING THE CHANCE OF STORMS.

THUNDERSTORM ACTIVITY OCCURRING OVER ARKANSAS LATE THIS MORNING WAS
MOVING NORTHEAST AT 35 MPH...AND COULD AFFECT SOUTHEAST MISSOURI AS
EARLY AS THIS EVENING.

ACTIVATION OF SPOTTERS IS NOT ANTICIPATED TONIGHT.

AS THE AIR BECOMES EVEN MORE MOIST AND UNSTABLE SATURDAY...SEVERE
THUNDERSTORMS COULD DEVELOP. MORE DETAILED INFORMATION ON THIS THREAT
WILL BECOME AVAILABLE LATE TONIGHT AND SATURDAY MORNING.

YORK
Local storm report, Feb 28, 3:05 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CST FRI FEB 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    PORTAGEVILLE              MO   .5 INCH HAIL
02/28/97   NEW MADRID                     REPORTED BY PORTAGEVILLE
                                          PD/EOC
Local storm report, Feb 28, 3:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CST FRI FEB 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    PORTAGEVILLE              MO   .5 INCH HAIL
02/28/97   NEW MADRID                     REPORTED BY PORTAGEVILLE
                                          PD/EOC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:48 PM CSTSevere Thunderstorm WarningPAHNew Madrid42 min
Feb 28, 3:25 PM CSTSevere Thunderstorm WarningPAHMississippi35 min
Feb 28, 3:52 PM CSTSevere Thunderstorm WarningPAHScott, Stoddard53 min
Feb 28, 4:28 PM CSTSevere Thunderstorm WarningPAHNew Madrid32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.